advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

My five year old son was diagnosed with type 1 diabetes about nine months ago, presenting classic symptoms of excessive thirst and urination, small to moderate ketones, and a blood sugar level of around 600 mg/dl [33.3 mmol/L]. He was released from the hospital within a couple of hours and placed on insulin therapy. His A1c was 14% at onset. Three months later, his A1c was 6.4%. Six months after diagnosis it was 6.5% and, now, nine months later it is 6.3%.

Ten days ago, he became ill with a virus. The illness, vomiting and diarrhea, unfortunately, started an hour after his regular insulin morning dosage of 6 units of NPH and 1 unit of Humalog. We tried to keep his numbers up, but after three mini-doses of Glucagon we took him into the hospital, where he recovered quickly. For the week following, we expected a change in insulin requirements, but this seems drastic. His normal insulin requirements prior to the illness were 6 units of NPH and 1 unit of Humalog before breakfast and 3 1/2 units of NPH and 1 unit of Humalog before dinner. Also, three to four times a week, he required an additional unit of Humalog during the afternoon. For the week following the virus, he has been taking 1 unit of NPH in the morning, no Humalog, and 1/2 unit of NPH before dinner with no Humalog. For that week, he could eat and drink ANYTHING (Gatorade, cookies, candy), and most readings were in the 90s mg/dl [5.0 to 5.6 mmol/L] but a few up to 150 mg/dl [8.3 mmol/L].

Now, his insulin requirements are climbing slowly. I expect his units required will be back to where they were within a few weeks. He went to his endocrinologist a few days ago, and the doctor informed us that all three antibody tests performed at onset were negative. I cannot tell you specifically the names of those tests. My question to the doctor that day was whether this could be 1B, and if oral medication could be a possibility. He said 'no' to the medication question and didn't answer the 1B question. He did order a repeat of the three antibody tests.

Do you think this could be 1B? Do you see any significance to the condition of my child's body post-virus, post-Glucagon that could shed light on his obvious surge in insulin production? Is there some harm possible to my child's body by taking oral medication as his doctor thinks? Is this simply honeymoon?

Answer:

This is much too complicated for a simple Internet answer. It could be a honeymoon. It is unlikely that it is related to the glucagon doses or the viral illness, but one never can be sure. It is best to respond to the blood glucose readings and adjust insulin accordingly. It is likely that his insulin requirements will go up over the next several months, but exactly when and how is just too individualized to predict.

There is no reason to consider any oral diabetes medications in a child who is not overweight and has nothing else to suggest non-type 1 diabetes, so any use of such medications in your child will likely openly expose him to side effects and no medical benefits whatsoever. Diabetes related antibodies are only positive in the 60 to 80% range at diagnosis and, so, negative test results do not help very much while positive ones only help diagnostically confirming autoimmunity.

I would tend to agree with your endocrinologists recommendations as your report them. Time will help answer your questions, of course, based upon what the blood glucose readings do or do not do over the coming months.

SB

DTQ-20040925230935
Original posting 10 Oct 2004
Posted to Other and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.